Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 146, NWS Quad Cities, IA

July 20, 2003Mercer County, Rock Island County, Illinois; Louisa County, Muscatine County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 20, 2003, 11:58 PM CDT for Mercer County, Rock Island County, Illinois; Louisa County, Muscatine County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2003, 11:58 PM CDT (04:58 UTC)
Expired
Jul 21, 2003, 12:30 AM CDT
In force
32 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Louisa County, IA, Muscatine County, IA, Mercer County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3041 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3041 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1003 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
1.5
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

733 
WUUS53 KDVN 210458
SVRDVN
IAC115-139-ILC131-161-210530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1158 PM CDT SUN JUL 20 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MUSCATINE COUNTY IN EAST CENTRAL IOWA
  MERCER COUNTY IN NORTHWEST ILLINOIS
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS
  LOUISA COUNTY IN SOUTHEAST IOWA

* UNTIL 1230 AM CDT

* AT 1147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALONG A LINE
  EXTENDING FROM 6 MILES EAST OF WILTON TO 8 MILES WEST OF WEST
  LIBERTY...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF
  MUSCATINE TO 8 MILES SOUTHEAST OF IOWA CITY...MOVING SOUTH AT 35
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   WILDCAT DEN STATE PARK BY MIDNIGHT CDT.
   MUSCATINE BY 1205 AM CDT.
   ILLINOIS CITY BY 1210 AM CDT.
   BUFFALO PRAIRIE BY 1215 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 60 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF BRIEF, TORNADO LIKE
WINDS ALONG THE LEADING EDGE OF THE STORM. THESE WINDS ARE CAPABLE OF
LOCALIZED, ENHANCED DAMAGE IN ADDITION TO STRAIGHT LINE WINDS. TAKE
COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT
UNTIL THE STORM PASSES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY MORNING FOR
EASTERN IOWA AND NORTHWEST ILLINOIS.

LAT...LON 4125 9148 4143 9147 4143 9138 4159 9138
          4160 9088 4125 9094

$$

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:35 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 20, 9:35 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
935 PM CDT SUN JUL 20 2003

JUST UPDATED FOR NEW WATCH...MADE FEW CHANGES TO WORDING...NOW THAT
THE THUNDERSTORMS HAVE FINALLY MATERIALIZED.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

LE
Hazardous weather outlook, Jul 20, 8:18 AM CDT, 15 hours 40 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 AM CDT SUN JUL 20 2003...CORRECTION TO COUNTY CODING

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR MAINLY THIS AFTERNOON
AND TONIGHT. THE PRIMARY THREAT WILL BE DAMAGING STRAIGHT LINE
WINDS OF 60 TO 90 MPH. SECONDARY THREATS INCLUDE LARGE HAIL...LOCALIZED
FLOODING AND ISOLATED TORNADOES.

THUNDERSTORMS OVER WESTERN MINNESOTA EARLY THIS MORNING...WILL MOVE
SOUTHEAST INTO PORTIONS OF NORTHERN IOWA. THESE STORMS WITH
THE HELP OF AN UPPER LEVEL DISTURBANCE COULD REINTENSIFY OVER NORTH
CENTRAL IOWA LATE THIS MORNING THEN PROPAGATE EAST SOUTHEAST INTO
AREAS MAINLY ALONG AND NORTH OF HIGHWAY 30 DURING THE AFTERNOON
BRINGING THE THREAT OF DAMAGING WINDS OF 60 TO 70 MPH AND ISOLATED
LARGE HAIL.

SURFACE LOW PRESSURE OVER SOUTH DAKOTA...WILL MOVE INTO NORTHWEST
IOWA LATE THIS AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED OVER NORTHWEST IOWA THIS AFTERNOON AS THIS SURFACE LOW
ENCOUNTERS STRONG INSTABILITY WHILE INTERACTING WITH AN OUTFLOW
BOUNDARY LEFT BEHIND FROM THE MORNING THUNDERSTORMS. THE
THUNDERSTORMS WILL THEN MOVE RAPIDLY SOUTHEAST DUE TO STRENGTHENING
WINDS IN THE MID LEVELS OF THE ATMOSPHERE...BRINGING A THREAT OF
DAMAGING STRAIGHT LINE WINDS LATE THIS AFTERNOON AND TONIGHT TO
AREAS MAINLY ALONG AND SOUTH OF HIGHWAY 30. THERE IS A COMPLICATING
FACTOR TO THE SEVERE POTENTIAL...AND THAT IS THE AMOUNT OF CLOUD
COVER. LOW CLOUDS GENERALLY ALONG AND NORTH OF I 80 THIS MORNING
WILL GRADUALLY GIVE WAY TO WIDESPREAD HIGH CLOUDINESS. THIS WILL
HELP TO LIMIT THE AMOUNT OF INSTABILITY INTO THE AFTERNOON. SHOULD
THE CLOUDS LINGER THEN THE BOUNDARY LAYER INSTABILITY WILL BE
REDUCED...THEREBY LIMITING THE SEVERE POTENTIAL.
HOWEVER...AT THIS TIME IT APPEARS BY MID TO LATE AFTERNOON OR
POSSIBLY EARLIER THE CLOUDS WILL THIN SUFFICIENTLY TO ALLOW RAPID
DESTABILIZATION...ESPECIALLY SOUTH OF I 80...WHERE STRONG
TO EXTREME INSTABILITY IS LIKELY WITH TEMPERATURES IN THE UPPER 80S
TO LOWER 90S. THE COMBINATION OF STRONG TO EXTREME INSTABILITY AND
UNSEASONABLY STRONG MID LEVEL WINDS WOULD BE CONDUCIVE FOR THE
DEVELOPMENT OF AN INTENSE LINE OF THUNDERSTORMS CONTAINING VERY
DAMAGING WINDS OF 70 TO 90 MPH. HAIL UP TO 1 INCH IN DIAMETER WOULD
ALSO BE POSSIBLE. INTENSE RAINFALL RATES COULD LEAD TO SOME
LOCATIONS RECEIVING BETWEEN 1 AND 2 INCHES OF RAIN IN LESS THAN ONE
HOUR...RESULTING IN LOCALIZED FLOODING.

EVENTUALLY A COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...ENDING
THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER FROM NORTHWEST TO
SOUTHEAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT ACROSS THE
OUTLOOK AREA.

&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

05

In the hours before

Local storm report, Jul 20, 11:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1124 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    CEDAR RAPIDS              IA   TORNADO
07/20/03   LINN                           ROOF OFF OF BUILDING ON
                                          PEACE AVENUE IN
                                          NORTHWEST PORTION OF
                                          CITY. REPORTED BY FIRE
                                          AND RESCUE.
Local storm report, Jul 20, 11:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1128 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    CEDAR RAPIDS              IA   FUNNEL CLOUD
07/20/03   LINN                           FUNNEL CLOUD REPORTED
                                          OVER TV STATION KCRG IN
                                          TOWN. REPORTED BY MEDIA.
Local storm report, Jul 20, 11:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    CEDAR RAPIDS              IA   WIND DAMAGE
07/20/03   LINN                           TREES DOWN AT EAST POST
                                          ROAD AND MT. VERNON
                                          ROAD. POWER ALSO OUT.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 11:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1151 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    IOWA CITY                 IA   60 MPH TSTM GUST
07/20/03   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 20, 11:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1153 PM    IOWA CITY                 IA   URBAN FLOODING
07/20/03   JOHNSON                        DUBUQUE STREET EXITING
                                          OFF OF I-80. REPORTED
                                          BY STORM SPOTTER.
Local storm report, Jul 20, 11:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1157 PM CDT SUN JUL 20 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1152 PM    MUSCATINE                 IA   .5 INCH HAIL
07/20/03   MUSCATINE                      WIND GUSTS TO 40MPH. .
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:17 AM CDTSevere Thunderstorm WarningDVNHenry, Rock Island43 min
Jul 21, 12:30 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren45 min
Jul 21, 1:05 AM CDTSevere Thunderstorm WarningDVNHenry25 min
Jul 21, 1:16 AM CDTSevere Thunderstorm WarningDVNHenderson, Warren29 min
Jul 20, 9:59 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan, Linn31 min
Jul 20, 10:27 PM CDTTornado WarningDVNBenton, Buchanan, Linn33 min
Jul 20, 10:58 PM CDTTornado WarningDVNLinn32 min
Jul 20, 11:07 PM CDTTornado WarningDVNCedar, Jones23 min
Jul 20, 11:29 PM CDTTornado WarningDVNCedar, Linn31 min
Jul 20, 11:35 PM CDTTornado WarningDVNJones25 min
Jul 20, 11:43 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Keokuk, Washington47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.